Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 27, NWS Paducah, KY

July 7, 2015Massac County, Illinois; Ballard County, McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 7, 2015, 3:26 PM CDT for Massac County, Illinois; Ballard County, McCracken County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2015, 3:26 PM CDT (20:26 UTC)
Expired
Jul 7, 2015, 6:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Massac County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 9 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WGUS53 KPAH 072026
FFWPAH
ILC127-KYC007-145-072330-
/O.NEW.KPAH.FF.W.0027.150707T2026Z-150707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASSAC COUNTY IN SOUTHERN ILLINOIS...
  BALLARD COUNTY IN WESTERN KENTUCKY...
  MCCRACKEN COUNTY IN WESTERN KENTUCKY...

* UNTIL 630 PM CDT
    
* AT 325 PM CDT...DOPPLER RADAR INDICATED MORE THUNDERSTORMS 
  PRODUCING HEAVY RAIN INCOMING...CURRENTLY MOVING INTO WESTERN 
  BALLARD COUNTY AND POISED TO MOVE ACROSS THE WARNED AREA. FLASH 
  FLOODING IS EXPECTED TO BEGIN SHORTLY AS THIS ADDITIONAL RAINFALL 
  OCCURS OVERTOP ALREADY SATURATED GROUNDS FROM THE HEAVY RAINS AND 
  FLOODED AREAS EARLIER TODAY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PADUCAH...METROPOLIS...LA CENTER...WICKLIFFE...REIDLAND...LONE
  OAK...BROOKPORT...BARLOW...MOUND CITY...HENDRON...LOVELACEVILLE...
  MASSAC...WEST PADUCAH...WOODLAWN-OAKDALE...NEW COLUMBIA...KEVIL...
  JOPPA AND BLANDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3697 8910 3700 8916 3703 8918 3707 8918
      3718 8907 3723 8900 3723 8893 3730 8893
      3734 8888 3734 8871 3716 8849 3707 8849
      3707 8857 3703 8852 3702 8848 3694 8849
      3695 8882 3692 8899 3693 8907 3692 8908

$$
1 follow-up statement
662 
WGUS73 KPAH 072222
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT TUE JUL 7 2015

ILC127-KYC007-145-072231-
/O.CAN.KPAH.FF.W.0027.000000T0000Z-150707T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASSAC IL-BALLARD KY-MCCRACKEN KY-
522 PM CDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING FOR MASSAC...BALLARD AND MCCRACKEN
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED FOR THE TIME BEING...AND FLOODING IS NO 
LONGER EXPECTED TO POSE AN IMMEDIATE THREAT.

LAT...LON 3697 8910 3700 8916 3703 8918 3707 8918
      3718 8907 3723 8900 3723 8893 3730 8893
      3734 8888 3734 8871 3716 8849 3707 8849
      3707 8857 3703 8852 3702 8848 3694 8849
      3695 8882 3692 8899 3693 8907 3692 8908

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:41 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 7, 2:41 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT TUE JUL 7 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 125 PM CDT TUE JUL 7 2015

BOUNDARY SET UP ACROSS PAH FA IS HELPING FOCUS SHOWERS/STORMS
ALONG IT. HIGH PW'S AND EFFICIENT RAIN PRODUCING STORMS IS ADDING
TO PREDECESSOR RAINS TO HEIGHTEN FLOOD CONCERNS...COLLABORATED FOR
FFA ACROSS ENTIRE FA THRU 00Z THU.

ANTICIPATE MORE OR LESS CONTINUAL PULSING OF STORMS ALONG BOUNDARY
AND REPEAT TRAINING OVER SAME AREAS THRU TONITE INTO TMRW...AS
PIECES OF ENERGY RUN ALONG IT WITH PARALLEL FLOW ATOP IT. THIS
WILL HEIGHTEN THE FLOODING CONCERNS AS WELL.

BEYOND THAT...TAPERING CHANCES AS HIGHER PRESSURE BUILDS ALOFT AND
STARTS TO SQUEEZE OUT/DISINTEGRATE SAID BOUNDARY WITH TIME.
CLOUDS/CONVECTION TO HOLD DIURNAL RANGES DOWN UNTIL THEN.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 241 PM CDT TUE JUL 7 2015

AN UPPER LEVEL HIGH OVER THE SOUTHEAST U.S. WILL KEEP THE REGION IN
A FAIRLY DRY AND HOT WEATHER PATTERN FRIDAY AND INTO THE EARLY PART
OF THE WEEKEND.  A FEW SHOWERS AND STORMS MAY LINGER OVER OUR
NORTHEAST COUNTIES ON FRIDAY DUE TO A WEAK UPPER LEVEL WAVE MOVING
ACROSS ILLINOIS/INDIANA.  KEPT SOME SLIGHT TO LOW CHANCE POPS ACROSS
SOUTHWEST INDIANA AND ADJACENT AREAS OF ILLINOIS AND NORTHWEST
KENTUCKY FOR FRIDAY. DRY CONDITIONS ARE EXPECTED FRIDAY NIGHT
THROUGH SUNDAY.  PERSISTENT SOUTHWEST FLOW WILL HELP TEMPERATURES
CLIMB TO AROUND 90 DEGREES FRIDAY, AND INTO THE LOWER 90S SATURDAY
AND SUNDAY.  DEW POINTS WILL ALSO CLIMB BACK INTO THE LOWER 70S
FRIDAY, AND THIS MOISTURE WILL REMAIN IN PLACE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.  THIS MOISTURE WILL HELP AFTERNOON HEAT
INDICES REACH THE UPPER 90S TO AROUND 100 DEGREES THROUGH THE
EXTENDED.

SUNDAY NIGHT INTO MONDAY, GFS AND ECMWF SHOW A SURFACE LOW SLIDING
SOUTHEAST OUT OF THE UPPER MISSISSIPPI VALLEY.  THE CANADIAN SEEMS
TO KEEP THIS FEATURE FARTHER NORTH AND NORTHEAST THAN THE GFS AND
ECMWF.  THOUGH THE GFS ONSET OF PRECIPITATION IN OUR REGION IS A BIT
SLOWER THAN THE ECMWF, OVERALL THEY ARE IN DECENT AGREEMENT AND SEEM
A REASONABLE SOLUTION TO FOLLOW.  A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS WILL RETURN TO OUR NORTHEAST COUNTIES BY SUNDAY NIGHT,
THEN CHANCES WILL GRADUALLY INCREASE FROM NORTHEAST TO SOUTHWEST
THROUGH TUESDAY.

&&

.AVIATION...
ISSUED AT 125 PM CDT TUE JUL 7 2015

MVFR RESTRICTIONS IN AREAL CONVECTION WILL IMPACT TERMINALS THRU
THE EVENING WITH REGARD TO BOTH CIGS/VSBYS. OVERNIGHT FOG MAY
LIMIT PREVALING VSBYS AND IFR RESTRICTIONS MAY APPLY LATE TONITE-
EARLY TMRW IN FOG/LOW CLOUD AND/OR PCPN. DAYTIME IMPROVEMENT WILL
BE GRADUAL WITH MVFR CIGS LINGERING AND VSBYS SLOW TO IMPROVE TO
VFR THRU THE PLANNING PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ILZ075>078-
     080>094.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MOZ076-086-087-
     100-107>112-114.

IN...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR INZ081-082-
     085>088.

KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR KYZ001>022.

&&
Hazardous weather outlook, Jul 7, 11:34 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CDT TUE JUL 7 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1134 AM CDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE EFFICIENT RAIN PRODUCERS THIS AFTERNOON
THROUGH TONIGHT...AND MAY REPEAT HEAVY RAINS OVER THE SAME AREAS.
A FLASH FLOOD WATCH IS IN EFFECT. IN ADDITION...MINOR TO MODERATE
FLOODING CONTINUES ON AREA RIVERS. REFER TO THE LATEST FLOOD
STATEMENTS FOR DETAILS ON RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE HEAVY RAIN PRODUCING THUNDERSTORMS ARE FORECAST WEDNESDAY AND
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING.

A SMALL CHANCE OF STORMS IS FORECAST THURSDAY INTO FRIDAY AND
AGAIN SUNDAY NIGHT AND MONDAY. SEVERE STORMS ARE NOT EXPECTED.

REFERENCE THE LATEST FLOOD STATEMENTS FOR DETAILS ON CONTINUED
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.

In the hours before

Local storm report, Jul 7, 10:43 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       TENNYSON                38.08N 87.12W
07/07/2015  M3.10 INCH       WARRICK            IN   PUBLIC

            3.10 INCHES OF RAIN SO FAR TODAY

&&

SP
Local storm report, Jul 7, 10:44 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       SANTA CLAUS             38.12N 86.93W
07/07/2015  M2.25 INCH       SPENCER            IN   PUBLIC

            2.25 INCHES OF RAIN SO FAR TODAY

&&

SP
Local storm report, Jul 7, 12:20 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       NEWBURGH                37.95N 87.40W
07/07/2015  E2.75 INCH       WARRICK            IN   PUBLIC

            2.75 INCHES SO FAR TODAY

&&

SP
Local storm report, Jul 7, 12:28 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1228 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       LONE OAK                37.04N 88.67W
07/07/2015  E4.90 INCH       MCCRACKEN          KY   PUBLIC

            4.9 INCHES STORM TOTAL FROM THIS MORNING

&&

SP
Local storm report, Jul 7, 1:17 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       2 S JUNCTION            37.69N 88.24W
07/07/2015  M2.50 INCH       GALLATIN           IL   TRAINED SPOTTER

            2.50 INCHES OF RAIN IN 3 HOURS. LOW WATER CROSSINGS
            FLOODED

&&

SP
Local storm report, Jul 7, 1:30 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE JUL 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       2 SE EVANSVILLE         37.96N 87.52W
07/07/2015  M2.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            2 INCHES OF RAIN SO FAR TODAY NEAR ANGEL MOUNDS. MODERATE
            TO HEAVY RAIN ONGOING

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:10 AM CDTFlash Flood WarningPAHMassac4 hr
Jul 7, 5:20 AM CDTFlash Flood WarningPAHMassac, Pope4 hr
Jul 7, 6:11 AM CDTAreal Flood AdvisoryPAHHardin, Pope3 hr
Jul 7, 10:42 AM CDTAreal Flood AdvisoryPAHGallatin, Hardin2 hr
Jul 7, 11:23 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more38 hr
Jul 7, 12:16 PM CDTAreal Flood AdvisoryPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson3 hr
Jul 7, 2:40 PM CDTAreal Flood AdvisoryPAHAlexander, Pulaski, Union2 hr
Jul 7, 3:20 PM CDTAreal Flood AdvisoryPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson115 min
Jul 7, 4:44 AM CDTSpecial Weather StatementPAHMcCracken46 min
Jul 7, 4:50 AM CDTSevere Thunderstorm WarningPAHBallard, McCracken15 min
Jul 7, 5:37 AM CDTSpecial Weather StatementPAHLivingston23 min
Jul 7, 9:01 AM CDTAreal Flood WarningPAHMcCracken119 min
Jul 7, 1:34 PM CDTAreal Flood AdvisoryPAHCrittenden, Daviess, McLean, Webster3 hr
Jul 7, 4:10 PM CDTAreal Flood AdvisoryPAHCalloway, Crittenden, Graves, Livingston, Lyon, Marshall3 hr
Jul 7, 5:32 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg43 min
Jul 7, 5:47 PM CDTSpecial Weather StatementPAHHopkins43 min

Nearby

Flash Flood Warnings in Kentucky, 2015Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.